Winter Storm, Hartford
- When
- March 1, 12:00 AM EST to 9:00 PM EST
- Where
- Hartford forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.819, -72.572 (the zone’s center; the record gives no point)
Heavy snow and gusty winds affected northern Connecticut and all of southern New England, as low pressure reformed off the mid Atlantic coast and tracked southeast of the region. 0 inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Heavy snow and gusty winds affected northern Connecticut and all of southern New England, as low pressure reformed off the mid Atlantic coast and tracked southeast of the region. Snowfall totals of 4 to 8 inches were widely observed.Officially, the snowfall total at Bradley International Airport in Windsor Locks was 7.0 inches. Other snowfall totals, as reported by trained spotters, included 8 inches in West Granby; 7 inches in Glastonbury and Stafford Springs; 6 inches in Burlington, East Hartford, and Manchester; and 4 inches in Eastford and Woodstock Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 28, 11:00 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
1100 PM EST MON FEB 28 2005
.UPDATE...
HAD TO UPSHIFT AT LAST MINUTE AS 2HR SNOWFALL RATES WILL CONTINUE TO
AFFECT MUCH OF SE MA FOR NEXT COUPLE OF HOURS...AND WE ARE STARTING
TO SEE SOME FILL-IN ALONG RI COAST. SPOTTER REPORTS ARE ALSO
INDICATING 4-6 TOTALS IN THESE AREAS...SO WE WILL UPGRADE TO
WARNINGS FOR S COASTAL RI/MA (5-10) TO CAPE COD/VINEYARD (4-8).
WE MAY ALSO NEED TO UPSHIFT ALONG I-95 INCLUDING BOSTON AS THIS
HEAVIER BAND PIVOTS OVERNIGHT. STATEMENTS FORTHCOMING.
SURFACE LOW PASSED NEAR HOTEL BUOY (44004) THIS EVENING AND WAS ABOUT
5 MB DEEPER THAN BOTH NAM/GFS FORECAST (AS WELL AS A LITTLE
FASTER). 00Z NAM JUST COMING IN AND CONTINUES TREND OF A SLIGHTLY
FARTHER E TRACK...PASSING E OF NANTUCKET AND CAPE COD TUE MORNING
WHICH CURRENT FORECAST IS BASED UPON. RAIN IS MIXING WITH SNOW AT
NANTUCKET AIRPORT AND A CHECK BY AMATEUR RADIO THERE INDICATES A
CHANGE TO RAIN HAS TAKEN PLACE. IT MAY GO BACK AND FORTH FOR A FEW
HOURS BEFORE A DEFINITE CHANGE TO RAIN OVERNIGHT...WHICH SHOULD
MAKE IT AS FAR W AS MID CAPE/VINEYARD.
INITIAL BAND OF SNOW HAS MADE IT INTO MASS PIKE CORRIDOR BUT HAS
SHOWN SOME SIGNS OF DIMINISHING...AS NEXT BAND IS ALREADY GETTING
ONTO S COAST...CAPE AND ISLANDS. REGIONAL RADAR LOOP SHOWS A BACK
EDGE TO STEADIER PRECIPITATION...BUT THIS SHOULD PIVOT/FILL IN AS
NIGHT PROGRESSES BEFORE STRONGER LIFT HEADS INTO NORTHERN ZONES BY
DAYBREAK TUE. ALL THIS MEANS OCCASIONALLY HEAVY SNOW THROUGH MOST
OF OVERNIGHT PERIOD.
SO FAR WE ARE STARTING TO RECEIVE MANY 1-2 AMOUNTS FROM S COAST AND
CAPE COD/VINEYARD...SO WE SHOULD END UP WITH 2-5 OR 3-6 THERE
BEFORE SNOWFALL LESSENS IN INTENSITY OVERNIGHT OR MIXES/CHANGES TO
RAIN. FOCUS SHOULD THEN SHIFT TO INTERIOR ZONES WHERE WE ARE STILL
CONFIDENT IN WIDESPREAD 5-10 TOTALS WITH AS MUCH AS 12 LOCALLY.
NO CHANGES PLANNED TO HIGH WIND WARNING/WIND ADVISORY AREA. 00Z OKX
SOUNDING SHOWS 50KT WINDS A FEW THOUSAND FEET UP WHICH WILL HEAD FOR
SE ZONES OVERNIGHT. COASTAL FLOOD WARNING REMAINS POSTED FOR
OVERNIGHT HIGH TIDE (2-3 AM) AS SEAS RAPIDLY BUILD WITH PROLONGED E
WINDS.
&&
.PREVIOUS DISCUSSION (ISSUED AT 452 PM EST)...
SHORT TERM (TONIGHT AND TUESDAY)...
THE LOW PRESSURE SYSTEM IS RAPIDLY BOMBING OUT EAST OF THE DELAWARE
COAST. LOTS OF LIGHTNING NOW SHOWING UP AROUND THE CENTER OF THE
STORM SYSTEM. THE LEADING EDGE OF THE SNOW WAS JUST COMING UP INTO
OUR SOUTHERN WATERS. LATEST 18Z ETA IS NOW FURTHER EAST AND ALSO
COLDER THAN ITS 12Z RUN. THEREFORE...ONLY REAL CHANGE TO THE
HEADLINES FROM THE LATE MORNING WILL BE TO ADD NANTUCKET TO THE
ADVISORY. WILL GO WITH 2 TO 5 INCHES OF SNOW ACROSS THE CAPE
AND ISLANDS BEFORE A CHANGE TO RAIN LATER THIS EVENING. ALONG THE
IMMEDIATE SOUTH COASTAL MA AND SOUTHERN RI WILL CONTINUE WINTER
WEATHER ADVISORY FOR 3 TO 6 INCHES OF SNOW BEFORE THE CHANGE TO
RAIN LATE. IN THE TAUNTON TO PROVIDENCE AREA...EXPECTING 4 TO 8
INCHES OF SNOW POSSIBLY MIXING WITH OR BRIEFLY CHANGING TO SLEET OR
RAIN AFTER MIDNIGHT AS WARM MID LEVEL AIR MY BRIEFLY MAKE IT INTO
THE REGION. OTHERWISE...GENERALLY EXPECTING 5 TO 10 INCHES OF SNOW
ACROSS THE REST OF THE WARNING AREA WILL LOCALLY UP TO A FOOT
POSSIBLE. THIS INCLUDES THE BOSTON METROPOLITAN AREA.
ONCE THE SNOW DEVELOPS IT WILL QUICKLY BECOME MODERATE TO HEAVY AT
TIMES THIS EVENING AS SNOW GROWTH LOOKS GREAT. AGAIN...EXPECT A
CHANGE TO RAIN ACROSS CAPE COD AND THE ISLANDS. ACROSS FAR SOUTHEAST
MA AND PARTS OF RHODE ISLAND ITS MORE QUESTIONABLE...BUT MAY SEE A
BRIEF CHANGE OVER TO RAIN AND SLEET TOWARD DAYBREAK.
HERE ARE THE APPROXIMATE START TIMES BASED ON MODEL DATA AND LATEST
RADAR IMAGERY.
HARTFORD: 5 TO 6 PM
PROVIDENCE: 530 TO 630 PM
BOSTON: 630 TO 8 PM
WORCESTER: 6 TO 7 PM
MANCHESTER: 7 TO 8 PM
HAVE ALSO ADDED A CHANCE OF A THUNDERSTORM TO CAPE COD AND THE
ISLANDS BASED ON LATEST SATELLITE IMAGERY AND LIGHTNING BEING
DETECTED. ETA SHOW-WALTER INDICES ARE PROGGED TO DROP BELOW 0 LATE
TONIGHT AS WELL.
A COASTAL FLOOD WARNING REMAINS IN EFFECT TONIGHT. MODEL GUIDANCE
CONTINUES TO INDICATE A 2 TO 3 FOOT STORM SURGE LATE TONIGHT AT THE
TIME OF HIGH TIDE. BY THEN SEAS SHOULD HAVE BUILT TO BETWEEN 15 AND
20 FEET AND NORTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL
STILL BE EFFECTING THE COAST. HOWEVER...FOR MAJOR COASTAL FLOOD
EVENTS USUALLY LIKE TO SEA A LONG DURATION EVENT IN WHICH THE SEAS
HAVE BEEN BUILDING UP FOR A WHILE. THEREFORE...EXPECT THIS TO BE A
MINOR...TO BORDERLINE MODERATE EVENT.
WILL ALSO BE CONTINUING THE HIGH WIND WARNING FOR CAPE COD AND THE
ISLANDS. HAND ANALYSIS SHOWS THE SURFACE LOW IS DEEPER THAN THE
MODELS HAVE PROGGED. ITS ALSO A VERY COMPACT STORM WHICH TENDS TO BE
A GOOD INDICATOR OF WIND. WINDS COULD GUST NEAR 60 MPH FOR A SHORT
TIME. ALONG THE EASTERN MA COAST...EXPECT SUSTAINED WINDS OF 25 TO
35 WITH GUSTS TO 50 MPH WHICH IS MENTIONED IN THE WARNING.
FOR TUESDAY...WILL GO WITH LIKELY POPS FOR THE ENTIRE REGION. EXPECT
TO SEE SOME WRAP AROUND SNOW SHOWERS ACROSS THE NORTHERN SECTIONS IN
THE MORNING. OTHERWISE...AN UPPER LEVEL DISTURBANCE WILL APPROACH
FROM THE WEST WITH COLD AIR ALOFT. THIS WILL TRIGGER MORE SCATTERED
SNOW SHOWERS IN THE AFTERNOON. ACROSS THE CAPE AND ISLANDS...COLDER
AIR WILL MOVE BACK IN FROM THE SOUTHWEST SO ANY RAIN SHOULD CHANGE
BACK TO SNOW SHOWERS.
LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...
UPPER LOW STILL LINGERS OVER NORTHERN NEW ENGLAND TUESDAY NIGHT WITH
A VORTICITY LOBE ROTATING THROUGH SOUTHERN NEW ENGLAND OVERNIGHT.
THIS WILL KEEP CLOUDS AND THE LIKELIHOOD OF UP TO AN INCH OF
ACCUMULATION IN SNOW SHOWERS ACROSS THE REGION. CLOUDS PERSIST ON
WEDNESDAY WITH STILL A CHANCE OF LIGHT SNOW SHOWERS OR
FLURRIES...MAINLY IN THE MORNING.
SKIES FINALLY BEGIN TO CLEAR OUT WEDNESDAY NIGHT AND DRY COLD
WEATHER IS IN STORE THROUGH FRIDAY NIGHT.
A CLIPPER TYPE OF LOW PRESSURE SYSTEM MOVES SOUTHEASTWARD ACROSS THE
OHIO VALLEY AND PASSING TO THE SOUTH OF NEW ENGLAND SATURDAY AND
SATURDAY NIGHT. THIS WILL CAUSE A PERIOD OF POTENTIALLY
ACCUMULATING SNOW. THE LATEST RUN OF THE GFS IS FARTHER S WITH THIS
SYSTEM THAN THE 00Z RUN LAST EVENING...KEEPING THE LOW OVER THE MID
ATLANTIC WITH THE SNOW MAINLY TO OUR SOUTH. HAVE WE SEEN THAT
BEFORE? FOR NOW...WILL FORECAST 30 TO 50 PERCENT CHANCES OF
SNOW...THE HIGHER CHANCES THE FARTHER SOUTH ONE GOES.
ALTHOUGH IT WILL BE COLD THROUGH THE WEEKEND...A BLAST OF FRIGID
ARCTIC AIR WILL PLOW ACROSS THE REGION LATE SUNDAY NIGHT AND VERY
EARLY MONDAY MORNING. THE ARCTIC FRONT WILL LIKELY BE ACCOMPANIED
BY A BAND OF SNOW SQUALLS. SINCE THIS IS A WEEK AWAY...HAVE JUST
CALLED IT A CHANCE OF SNOW SHOWERS FOR NOW. TEMPERATURES BEHIND THE
FRONT COULD DROP TO NEAR ZERO IN SOME AREAS AT NIGHT EARLY NEXT
WEEK...BUT TOO FAR AWAY FOR NOW. ONE THING FOR SURE...THE COLD IS
HERE TO STAY FOR THE FORSEEABLE FUTURE.
AVIATION...
SNOW WILL BE MOVING FROM SOUTH TO NORTH ACROSS THE REGION THIS
EVENING. CEILINGS WILL DROP BETWEEN 700 AND 1500 FEET AND VSBYS
WILL BE LOWERED UNDER 1 MILE. STRONG WIND GUSTS BETWEEN 45 AND 50
MPH WILL BE POSSIBLE ACROSS COASTAL MA LATE TONIGHT. VSBYS SHOULD
IMPROVE SOMEWHAT ON TUESDAY...BUT LOW CLOUDS WILL HOLD TOUGH
BETWEEN 1 AND 2 THOUSAND FEET.
MARINE...
WILL CONTINUE WITH STORM WARNINGS ACROSS THE OUTER WATERS AND GALES
ELSEWHERE. WINDS EXPECTED TO QUICKLY INCREASE THIS EVENING AS
RAPIDLY DEEPENING LOW MOVES NORTHEAST. HAVE ALSO ADDED A CHANCE OF
THUNDER TO THE SOUTHERN WATERS BASED ON LATEST SATELLITE IMAGERY.
SMALL CRAFT ADVISORY LEVEL NORTHWEST WINDS WILL CONTINUE FOR MOST OF
THE WEEK ON THE OUTER WATERS WITH SOME GALE FORCE GUSTS...ESPECIALLY
SOUTH AND EAST OF CAPE COD. WINDS DIMINISHING ON FRIDAY.
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING FOR CTZ002>004 UNTIL 7 AM TUESDAY.
MA...WINTER STORM WARNING FOR MAZ002>019-026 UNTIL 7 AM TUESDAY.
...COASTAL FLOOD WARNING FOR MAZ007-015-016-019-022-024 FROM 11
PM MONDAY TO 7 AM TUESDAY.
...WINTER WEATHER ADVISORY FOR MAZ024 UNTIL MIDNIGHT.
...WINTER WEATHER ADVISORY FOR MAZ020>023 UNTIL 7 AM TUESDAY.
...HIGH WIND WARNING FOR MAZ022>024 FROM 11 PM MONDAY TO 7 AM
TUESDAY.
...WIND ADVISORY FOR MAZ021-022 FROM 11 PM MONDAY TO 7 AM TUESDAY.
NH...WINTER STORM WARNING FOR NHZ011-012-015 UNTIL 7 AM TUESDAY.
RI...WINTER STORM WARNING FOR RIZ001>004 UNTIL 7 AM TUESDAY.
...WINTER WEATHER ADVISORY FOR RIZ005>008 UNTIL 7 AM TUESDAY.
...WIND ADVISORY FOR RIZ005>008 FROM 11 PM MONDAY TO 7 AM TUESDAY.
MARINE...GALE WARNING FOR ANZ230>237 FROM 11 PM MONDAY TO 7 AM
TUESDAY.
...STORM WARNING FOR ANZ250-254-255 FROM 11 PM MONDAY TO 7 AM
TUESDAY.
&&
UPDATE...JWDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 238 PM EST MON FEB 28 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-011200- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 238 PM EST MON FEB 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST CONNECTICUT...AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... WINTER STORM WARNINGS AND ADVISORIES ARE POSTED FOR A 6-9 HOUR BURST OF WET SNOW...SOME OF IT HEAVY. HEAVIEST SNOW SHOULD FALL IN WORCESTER COUNTY NORTHEASTWARD THROUGH THE MERRIMACK VALLEY INTO HILLSBOROUGH COUNTY NEW HAMPSHIRE. WE ARE GENERALLY EXPECTING 5 TO 10 INCHES WITH SPOTTY 1 FOOT AMOUNTS. LATEST COMPUTER GUIDANCE IS SHOWING THIS TO BE A COLDER STORM THAN EARLIER INDICATED...SO WE HAVE EXPANDED THE WINTER STORM WARNING TO INCLUDE NORTHERN PLYMOUTH AND NORTHERN BRISTOL COUNTIES IN SOUTHEAST MASSACHUSETTS AS WELL AS THE PROVIDENCE AND WARWICK AREAS OF CENTRAL RHODE ISLAND. A HIGH WIND WARNING IS POSTED FOR THE CAPE AND ISLANDS TONIGHT FOR A 2 TO 4 HOUR PERIOD OF POTENTIALLY DAMAGING WIND...SUSTAINED 40-45 MPH WITH GUSTS TO 60 MPH. A COASTAL FLOOD WARNING HAS BEEN ISSUED FOR EAST COASTAL MASSACHUSETTS FOR THE HIGH TIDE LATE TONIGHT. HIGH TIDE OCCURS BETWEEN 2 AND 3 AM FOR MOST EAST COASTAL LOCATIONS. MINOR TO MODERATE COASTAL FLOODING IS EXPECTED DUE TO THE COMBINATION OF A STORM SURGE NEAR 2.5 FEET...15 TO 20 FOOT WAVES JUST OFFSHORE AND STRONG ONSHORE WINDS AT THE TIME OF HIGH TIDE. ALTHOUGH THERE DOES NOT APPEAR TO BE ENOUGH DURATION FOR A DESTRUCTIVE EVENT...CONSIDERABLE FLOODING OF VULNERABLE SHORE ROADS IS EXPECTED AT THE TIME OF HIGH TIDE. STORM AND GALE WARNINGS ARE POSTED FOR THE COASTAL WATERS. PLEASE SEE PRODUCTS FOR DETAILS ON THE SNOW...WIND AND MARINE SEGMENTS. BOTH THE LATTER PORTION OF THIS EVENINGS RUSH HOUR AND AT LEAST THE START OF THE TUESDAY MORNING RUSH HOUR WILL BE AFFECTED. THE COMBINATION OF A RELATIVELY WET SNOW AND STRONG WINDS...WILL CAUSE A RISK OF SCATTERED POWER OUTAGES...MAINLY EASTERN MASSACHUSETTS AND RHODE ISLAND. .DAY TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... ANOTHER SWATH OF SNOW SHOWERS WITH 1 TO 3 INCH AMOUNTS ANTICIPATED FOR LATE TUESDAY AND TUESDAY NIGHT IN THE INTERIOR OF SOUTHERN NEW ENGLAND. WEST NORTHWEST GALES MAY RETURN TO THE OUTER COASTAL WATERS LATE WEDNESDAY INTO THURSDAY NIGHT. NEXT WEEKEND MAY BRING MORE SNOW BUT ITS A VERY UNCERTAIN PATTERN. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATE TODAY AND ESPECIALLY TONIGHT WITH OFFICE SUPPORT ANTICIPATED...FOR SNOWFALL...WIND...POWER OUTAGE AND COASTAL FLOOD REPORT SUPPORT. THOMPSON/JACKSON
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444313, 5444314, 5444315.